Maine, 2014

Winter Storm in Maine, April 1, 2014

April 1, 2014 · NWS CAR · 2 events in 2 counties and zones

An area of heavy precipitation developed across central and coastal portions of Washington county within the deformation zone of an upper low during the afternoon of March 31st. Precipitation early in the afternoon was a mix of light rain and freezing rain.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An area of heavy precipitation developed across central and coastal portions of Washington county within the deformation zone of an upper low during the afternoon of March 31st. Precipitation early in the afternoon was a mix of light rain and freezing rain. Temperatures aloft cooled while the precipitation intensified allowing an initial transition to heavy sleet and then heavy snow through the mid to late afternoon hours. Sleet rapidly accumulated 1 to 2 inches in a short time. Warning criteria sleet accumulations were met during the late afternoon. The sleet transitioned to an area of very heavy snow during the late afternoon and evening which eventually focused into a heavier band with lighter snows on either side. Winds occasionally gusted to 30 to 40 mph during the time of heaviest snow. The heavy snow and blowing snow reduced visibilities below a quarter mile at times during the late afternoon into the evening creating hazardous driving conditions. Snow intensities diminished during the evening along with the winds. However...lighter snows persisted into the early morning hours of the 1st. Storm total snow accumulations through the early morning hours of the 1st ranged from 4 to 8 inches within the heavier band...with 3 to 5 inch accumulations on either side of the band.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 31, 10:15 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Mar 31, 10:15 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1115 PM EDT MON MAR 31 2014

.SYNOPSIS...
LOW PRESSURE WILL SLOWLY TRACK SOUTHEAST OF THE REGION OVERNIGHT.
HIGH PRESSURE WILL BUILD INTO NORTHWESTERN MAINE OVERNIGHT AND
CREST OVER THE AREA TUESDAY NIGHT.
&&

.NEAR TERM /THROUGH TUESDAY/...
UPDATE...
SURFACE/UPPER LEVEL LOW PRESSURE LOCATED SOUTH OF THE GULF OF MAINE
WILL MOVE SLOWLY EAST OVERNIGHT. THE AREA OF HEAVY SNOW AND SLEET
WHICH HAD DEVELOPED WITHIN THE DEFORMATION ZONE OF THE UPPER LOW
THIS AFTERNOON IS NOW WEAKENING AND WILL MOVE SLOWLY EAST
OVERNIGHT. GUSTY WINDS BETWEEN THE LOW AND HIGH PRESSURE TO THE
NORTHWEST ARE ALSO PRODUCING AREAS OF BLOWING SNOW WITH
REDUCED VISIBILITIES ACROSS WASHINGTON AND HANCOCK COUNTIES. A
WINTER STORM WARNING REMAINS IN EFFECT OVERNIGHT FOR CENTRAL AND
COASTAL PORTIONS OF WASHINGTON COUNTY. A WINTER WEATHER ADVISORY
REMAINS IN EFFECT OVERNIGHT FOR HANCOCK COUNTY AND NORTHERN
WASHINGTON COUNTY. BASED ON REPORTS AND FORECAST SOUNDINGS EXPECT
AREAS OF FREEZING DRIZZLE WILL BE POSSIBLE OVERNIGHT ACROSS
DOWNEAST AND EAST-CENTRAL PORTIONS OF THE FORECAST AREA IN THE
WAKE OF THE STEADIER PRECIPITATION THOUGH ANY ICE ACCUMULATIONS
WILL BE LIGHT. HAVE ISSUED A WINTER WEATHER ADVISORY FOR FREEZING
DRIZZLE OVERNIGHT FOR SOUTHERN/CENTRAL PENOBSCOT COUNTY WITH THIS
UPDATE AND INCLUDED FREEZING DRIZZLE IN THE FORECAST FOR THE
REMAINDER OF THE ONGOING WARNING AND ADVISORY AREAS. EXPECT
DECREASING CLOUDINESS ACROSS NORTHERN PORTIONS OF THE FORECAST
AREA OVERNIGHT WITH BUILDING HIGH PRESSURE. HAVE ALSO UPDATED THE
FORECAST TO ADJUST FOR CURRENT CONDITIONS ALONG WITH EXPECTED
OVERNIGHT TEMPERATURES AND CLOUD COVER.

PREVIOUS DISCUSSION...
AT THE START OF THE PERIOD THE MAJOR MODELS ARE SHOWING THE
PRIMARY LOW COLD CORE AND MOVING EAST SOUTH OF NOVA SCOTIA. A HIGH
PRESSURE RIDGE WILL BUILD ACROSS THE REGION OVERNIGHT. A NEW LOW
SOUTH OF JAMES BAY WILL BRING SNOW SHOWERS INTO NW MAINE BY THE
END OF THE PERIOD AS THE HIGH PRESSURE RIDGES TO THE EAST OF THE
AREA.

LOADED A BLEND OF NAM/GFS/GEM/ECMWF FOR MAX AND MIN INTERPOLATED
FROM MIN TO MAX FOR HRLY TEMPS. USED A BLEND OF NAM/GFS/GEM/ECMWF
FOR HRLY DP/SKY/WND/POP. ADDED 15 PERCENT TO WINDS FOR GUSTS OVER
LAND...25 PERCENT OVER WATERS. LOADED NAWAVE 4 FOR SEAS IN THE
COASTAL WATERS.
&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
AN OMEGA BLOCK SETS UP TUESDAY NIGHT WITH HIGH PRESSURE AT THE
SURFACE AND ALOFT. THE BLOCKING WILL SLOW FRONTS MOVING FROM THE
WEST. THE HIGH WILL ALLOW A STRONG RADIATIONAL INVERSION TO FORM UNDER
LIGHT WINDS AND CLEAR SKIES ON TUESDAY NIGHT. LOWS WILL DIP INTO
THE SINGLE DIGITS IN THE NORMALLY COLDER VALLEYS. TEMPERATURES
DOWN EAST WILL BE A BIT HIGHER WITH UPPER TEENS TO LOW 20S
EXPECTED. THE BLOCKING HIGH PERSISTS INTO WEDNESDAY WITH LIGHT
WINDS...SUNSHINE AND HIGHS IN THE MID TO UPPER 40S. THE HIGH
SHIFTS EASTWARD ON WEDNESDAY AND WILL ALLOW A WEAK COLD FRONT TO
CROSS WEDNESDAY NIGHT. LITTLE OR NO PRECIPITATION WILL ACCOMPANY
THE FRONT. AN INCREASE IN CLOUDS SHOULD KEEP LOWS FROM FALLING
LOWER THAN THE 20S. TEMPERATURES WILL BE SLIGHTLY COOLER THURSDAY
BEHIND THE FRONT WITH UPPER 30S TO LOW 40S FORECAST IN NORTHERN
ZONES. TEMPERATURES IN BANGOR AND DOWN EAST WILL BE IN THE MID 40S
WITH A COOL NORTHWEST BREEZE. CLOUDS WILL PERSIST NORTH OF HOULTON
DURING THURSDAY WITH A FEW LIGHT SNOW SHOWERS TOWARDS THE SAINT
JOHN VALLEY WHERE SLIGHT CHANCE POPS WILL BE SPECIFIED.
&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
DRY WITH SEASONABLE TEMPERATURES THU NIGHT AND FRI AS HIGH
PRESSURE BRIEFLY BUILDS INTO THE AREA. LOW PRESSURE APPROACHES
FROM THE WEST FRI NIGHT AND WILL SLOWLY TRACK ACROSS THE REGION
THROUGH THE WEEKEND. IT DOES APPEAR LIKELY THAT A TRIPLE POINT
LOW WILL TRY TO FORM ALONG THE COAST THAT MAY HOLD THE COLDER AIR
IN ACROSS AT LEAST NORTHERN MAINE. AT THIS TIME WOULD FAVOR SNOW
OR MIXED PRECIPITATION ACROSS NORTHERN MAINE WITH A MIX OR RAIN
DOWNEAST. THE SYSTEM IS SLOW MOVING WITH THE QPF SPREAD OUT OVER
48 HOURS. IT IS POSSIBLE THAT WINTER WEATHER ADVISORIES WILL BE
NEEDED WHEN THE TIME COMES...BUT RIGHT NOW IT DOES NOT LOOK LIKE A
WARNING CRITERIA EVENT. MUCH OF THE SNOW OR MIXED PRECIPITATION
THAT FALLS DURING THE DAY MAY ALSO MELT WITH THE STRONG EARLY
APRIL SUN. AS THE SYSTEM PULLS AWAY EARLY NEXT WEEK HIGH PRES
BUILDS BACK TOWARD THE REGION WITH A SEASONABLE AIR MASS.
&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: IFR TO LIFR CONDITIONS WILL OCCUR ACROSS WASHINGTON
AND HANCOCK COUNTIES INTO THE EARLY MORNING HOURS...THEN IMPROVE
TO MVFR LEVELS OVERNIGHT. AREAS OF FREEZING DRIZZLE COULD ALSO
OCCUR ACROSS EAST-CENTRAL/DOWNEAST PORTIONS OF THE FORECAST AREA
OVERNIGHT. ACROSS THE REMAINDER OF THE FORECAST AREA...OCCASIONAL
MVFR CONDITIONS ARE POSSIBLE INTO THE EARLY MORNING HOURS WITH VFR
CONDITIONS DEVELOPING OVERNIGHT. GUSTY WINDS WILL OCCUR ACROSS THE
REGION TONIGHT. VFR CONDITIONS ARE EXPECTED ACROSS THE REGION
TUESDAY.

SHORT TERM: VFR FOR ALL TERMINALS UNTIL WEDNESDAY NIGHT INTO
THURSDAY MORNING WHEN IFR AND MVFR CEILINGS ARE EXPECTED. MVFR IS MORE
LIKELY NORTH OF HUL WHILE IFR CEILINGS ARE A THREAT AT BGR AND BHB.
CONDITIONS RETURN TO VFR DURING THURSDAY MORNING THROUGH SATURDAY.
&&

.MARINE...
NEAR TERM: A GALE WARNING REMAINS IN EFFECT FOR THE WATERS
OVERNIGHT INTO TUESDAY AFTERNOON. VISIBILITIES WILL BE REDUCED IN
SNOW AT TIMES OVERNIGHT...WITH DECREASING SNOW CHANCES LATE.

SHORT TERM: EXPECT SCA CONDITIONS INTO TUESDAY NIGHT...BUT WINDS
ARE SEAS WILL STEADILY DECREASE THROUGH THE REST OF THE PERIOD AS
HIGH PRESSURE TAKES CONTROL.
&&

.CLIMATE...
MARCH 2014 WILL END AS THE COLDEST ON RECORD AT
CARIBOU AND THE 3RD SNOWIEST. BANGOR IS CURRENTLY TIED WITH 1939
FOR THE COLDEST ON RECORD. A COMPLETE CLIMATE SUMMARY FOR MARCH
2014 WILL BE ISSUED TUESDAY MORNING.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY UNTIL 6 AM EDT TUESDAY FOR MEZ011-015-
     016-029-032.
     WINTER STORM WARNING UNTIL 6 AM EDT TUESDAY FOR MEZ017-030.
MARINE...GALE WARNING UNTIL 2 PM EDT TUESDAY FOR ANZ050>052.

&&

NEAR TERM...NORCROSS/NORTON
SHORT TERM...MCW
LONG TERM...CB
AVIATION...NORCROSS//MCW
MARINE...NORCROSS/MCW
CLIMATE...CB
Hazardous weather outlook, Mar 31, 10:47 PM EST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
1147 PM EDT MON MAR 31 2014

MEZ001>006-010-031-011200-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-SOUTHERN PISCATAQUIS-
1147 PM EDT MON MAR 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ011-015-016-029-032-011200-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
COASTAL HANCOCK-NORTHERN WASHINGTON-
1147 PM EDT MON MAR 31 2014

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ017-030-011200-
CENTRAL WASHINGTON-COASTAL WASHINGTON-
1147 PM EDT MON MAR 31 2014

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-011200-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
1147 PM EDT MON MAR 31 2014

...GALE WARNING IN EFFECT UNTIL 2 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NORCROSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Coastal Washington

When
April 1, 12:00 AM EST to 12:30 AM EST
Where
Coastal Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 3 to 8 inches...along with 1 to 2 inches of sleet. This was the continuation of an event which began during the afternoon of March 31st.

Winter Storm, Central Washington

When
April 1, 12:00 AM EST to 5:00 AM EST
Where
Central Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 4 to 8 inches...along with 1 to 2 inches of sleet. This was the continuation of an event which began during the afternoon of March 31st.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2014Every state in 2014This day in weather historyWarnings in Maine, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513182, 513184.